Alert archive / Wyoming / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 2, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Apr 21, 2011, 2:42 PM MDT for Lincoln County, Wyoming. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 21, 2011, 2:42 PM MDT (20:42 UTC)
- Expired
- Apr 21, 2011, 3:15 PM MDT
- In force
- 33 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
County Lincoln County, WY
The radar
The Salt Lake City radar (KMTX), 142 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 8.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 411 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1122 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.2
The text
As transmitted, in the capitals the NWS used until 2016.
981
WUUS55 KRIW 212042 RRA
SVRRIW
WYC023-212115-
/O.NEW.KRIW.SV.W.0002.110421T2042Z-110421T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED...RETRANSMITTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
242 PM MDT THU APR 21 2011
THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN LINCOLN COUNTY IN WEST CENTRAL WYOMING...
* UNTIL 315 PM MDT
* AT 230 PM MDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 6
MILES SOUTH OF SAGE JUNCTION...OR 22 MILES WEST OF KEMMERER...AND
MOVING NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
U.S. HWY 30 MILE MARKER 40 AROUND 245 PM MDT.
FOSSIL BUTTE NATIONAL MONUMENT AROUND 255 PM MDT.
U.S. HWY 30 MILE MARKER 50 AROUND 300 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN OR
SNOW. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUSINESS.
&&
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4189 11106 4214 11089 4159 11031 4161 11101
4167 11106
TIME...MOT...LOC 2032Z 239DEG 33KT 4174 11096
WIND...HAIL 70MPH <.75IN
$$
BRANHAM1 follow-up statement
585
WWUS55 KRIW 212055
SVSRIW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
255 PM MDT THU APR 21 2011
WYC023-212115-
/O.CON.KRIW.SV.W.0002.000000T0000Z-110421T2115Z/
LINCOLN WY-
255 PM MDT THU APR 21 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
LINCOLN COUNTY UNTIL 315 PM MDT...
AT 254 PM MDT...THE PUBLIC REPORTED A LINE OF SEVERE THUNDERSTORMS
PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS HAVE
BEEN AND WILL LIKELY CONTINUE TO PRODUCE BRIEF HEAVY RAINFALL...PEA
SIZE HAIL AND EVEN SOME SNOWFALL. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM U.S. HWY 30/89 MILE MARKER 20 TO 5 MILES
SOUTHWEST OF ELKOL...MOVING NORTHEAST AT 35 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
FOSSIL BUTTE NATIONAL MONUMENT AROUND 300 PM MDT.
U.S. HWY 189 MILE MARKER 30 AND ELKOL AROUND 305 PM MDT.
U.S. HWY 30 MILE MARKER 50 AND KEMMERER AROUND 310 PM MDT.
U.S. HWY 30 MILE MARKER 60 AND DIAMONDVILLE AROUND 315 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4161 11101 4167 11106 4189 11106 4214 11089
4159 11031
TIME...MOT...LOC 2054Z 231DEG 29KT 4200 11096 4167 11068
WIND...HAIL 70MPH <.75IN
$$
LIPSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 1:56 PM MDT, 46 minutes earlier.
Area forecast discussion, Apr 21, 1:56 PM MDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 156 PM MDT THU APR 21 2011 SHORT TERM...TONIGHT THROUGH SUNDAY IMPRESSIVE NEGATIVELY TILTED TROUGH APPROACHING THE SOUTHWEST WITH ISOLATED THUNDERSTORMS ACROSS AREAS WEST OF THE DIVIDE. SOME OF THESE STORMS WILL MOVE EAST OF THE DIVIDE AS THE TROUGH ENERGY MOVES A LITTLE FURTHER NORTHEAST. LAPS ANALYSIS SHOWING CAPES AS HIGH AS 600-800 J/KG IN THE SW AND 200-400 J/KG EAST OF THE DIVIDE. ENOUGH BUOYANCY AND SPEEDS ALOFT TO PRODUCE A FEW STRONGER STORMS WITH HAIL AND STRONG WIND GUSTS. SLC WARNED ON THE LINE MOVING THROUGH NORTHERN UTAH EARLY THIS AFTERNOON. STRONG WINDS WILL ACCOMPANY THIS SYSTEM THROUGH FRIDAY BUT HIGH WINDS NOT EXPECTED. HEAVY SNOW SHOWERS AND EMBEDDED CONVECTION WILL PRODUCE HIGH SNOWFALL RATES IN THE WESTERN MOUNTAINS INTO EARLY THIS EVENING WITH SNOWFALL RATES OF 1 TO 2 INCHES PER HOUR QUITE POSSIBLE. QUICK SHOT OF SNOW IN THE BIG HORNS AS THIS SYSTEM MOVES THROUGH OVERNIGHT AND THEN SOME WRAPAROUND LATER FRIDAY BUT ADVISORY POTENTIAL LOOKS LOWER THAN YESTERDAY. WILL KEEP SOME LOW END ADVISORY AMOUNTS IN THERE BETWEEN TONIGHT AND FRIDAY BUT DON'T SEE THE NEED FOR AN ADVISORY ATTM. IT'S STILL POSSIBLE THE MID LEVEL CIRCULATION WILL MOVE NEAR THE AREA BUT THE SPEED MAY BE TOO FAST TO PRODUCE A LONG DURATION MODERATE TO HEAVY SNOW EVENT. STRONG WINDS BEHIND THIS FRONT TONIGHT INTO FRIDAY MAKING FOR A CHILLY FRIDAY. NEXT UPPER CIRCULATION WILL MOVE INTO THE NORTHWEST FRIDAY AFTERNOON FOR ANOTHER ROUND OF CONVECTIVE SNOW SHOWERS BUT NOT LIKE TODAY. SNOWFALL AMOUNTS WILL BE LIGHTER LATER TONIGHT AND FRIDAY BUT NEVERTHELESS...I BELIEVE SOME LIGHT SNOW WILL PREVAIL WITH A BRIEF BREAK LATE TONIGHT AND FRIDAY MORNING. COOL...WEAK WESTERLY FLOW OVER THE WEEKEND WITH EMBEDDED WEAK DISTURBANCES BUT LITTLE CHANCE OF PRECIPITATION. ONE WEAK MID LEVEL CIRCULATION TRIES TO SNEAK UP INTO SWEETWATER COUNTY LATE SATURDAY INTO SATURDAY INTO SATURDAY EVENING WITH ANOTHER WEAK SYSTEM SUNDAY. MUCH WEAKER WINDS OVER THE WEEKEND. LONG TERM...SUNDAY NIGHT THROUGH THURSDAY CHANCES OF VALLEY RAIN AND MOUNTAIN SNOW INCREASE ACROSS THE SOUTH AND WEST SUNDAY. A COLD FRONT WILL PUSH ACROSS THE AREA SUNDAY NIGHT FOLLOWED BY COOLER AND UNSETTLED WEATHER THROUGH TUESDAY. WARMER...DRIER AND BREEZY TO WINDY CONDITIONS EXPECTED ACROSS MOST OF THE AREA WEDNESDAY. ANOTHER PACIFIC COLD FRONT EXPECTED ACROSS THE AREA THURSDAY WITH PRECIPITATION INCREASING ACROSS THE WEST AHEAD OF THE FRONT...WINDY AND COOLER CONDITIONS ACROSS CENTRAL WYOMING BEHIND THE FRONT THURSDAY. MEDIUM RANGE GLOBAL MODELS IN GOOD AGREEMENT EARLY IN THE PERIOD WITH STRONG JET PUSHING ACROSS CENTRAL PACIFIC EARLY THIS MORNING COMING ONSHORE SATURDAY NIGHT AND DIGGING TROUGH INTO THE GREAT BASIN BENEATH UPPER RIDGE OVER WESTERN CANADA. ECMWF KEEPS MOISTURE ASSOCIATED WITH THIS TROUGH SOUTH OF OUR AREA SUNDAY WHILE GFS/GEM ARE MUCH WETTER ACROSS THE SOUTHWEST HALF OF WYOMING. FORECAST REFLECTS GFS/GEM HIGHER POP SCENARIO HERE. AS HAS BEEN THE CASE THROUGH MUCH OF APRIL...THE SOUTHERN PORTION OF THE THIS TROUGH WILL RACE OUT INTO THE CENTRAL PLAINS MONDAY MORNING AND LEAVE AN ELONGATED TROUGH STRETCHING BACK NW WITH A COUPLE OF WEAK UPPER LOWS ORPHANED OFF UNDER WESTERN CANADIAN RIDGE. THESE REMNANTS EVENTUALLY SLIDE DOWN FRONT SIDE OF SHARPENING EASTERN PACIFIC RIDGE MONDAY NIGHT AND TUESDAY. UPPER RIDGE THEN TRANSLATES ACROSS INTERMOUNTAIN REGION/ROCKIES TUESDAY NIGHT AND WEDNESDAY WITH NEXT PACIFIC TROUGH PUSHING ONTO WEST COAST BY 00Z THURSDAY AND ACROSS ROCKIES THURSDAY MORNING. GFS ATTEMPTS TO PROGRESS SUB-TROPICAL HIGH EASTWARD OVER MEXICO AND THUS KEEPS UPPER LOW FURTHER NORTH ALONG U.S./CANADIAN BORDER WITH TIGHT GRADIENT IN BETWEEN. THIS SCENARIO WOULD RESULT IN A MUCH WINDIER SCENARIO ACROSS WYOMING THURSDAY. ECMWF OFFERS MORE OF THE SAME...DIGGING TROUGH INTO CENTRAL ROCKIES BETWEEN THE TWO OFFSHORE SUB-TROPICAL HIGHS. ECMWF PERSISTENCE SOLUTION PREFERRED. AVIATION... SHOWERS AND THUNDERSTORMS ASSOCIATED WITH AN APPROACHING AREA OF LOW PRESSURE WILL CONTINUE TO IMPACT THE FORECAST AREA THIS EVENING. SNOW SHOWERS WILL ESPECIALLY BE PREVALENT OVER THE WESTERN MOUNTAINS AND VALLEYS...WITH PERIODS OF MVFR TO IFR CONDITIONS ANTICIPATED OVER KJAC. THUNDERSTORM ACTIVITY WILL CEASE WITH THE LOSS OF SUNLIGHT THIS EVENING...LEAVING WIDESPREAD SNOW SHOWERS OVERNIGHT. MOST AIRPORTS WILL SEE THE OPPORTUNITY FOR SHOWER ACTIVITY THROUGH FRIDAY AFTERNOON...RESULTING IN BRIEF PERIODS OF MVFR CONDITIONS. WIND WILL INCREASE ACROSS MUCH OF THE AREA AFTER 12Z FRIDAY WITH WIND OF 15G25KT COMMON. WITH CONTINUED PERIODS OF SHOWER ACTIVITY...EXPECT MOUNTAINS TO REMAIN OBSCURED. FIRE WEATHER... ACTIVE STORM SYSTEM WILL MOVE ACROSS THE AREA THROUGH TONIGHT WITH ANOTHER WEAKER SYSTEM PASSING ACROSS THE NORTH ON FRIDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE DISTRICT INTO THE EVENING. HEAVY SNOW SHOWERS WILL OCCUR OUT WEST WITH SOME LOCALLY STRONG THUNDERSTORMS POSSIBLE. STRONG WEST WINDS WILL BLOW ACROSS A LARGE PART OF THE DISTRICT THROUGH TONIGHT AND EVEN IN MANY AREAS ON FRIDAY. WINDS WILL DECREASE OVER THE WEEKEND WITH A MUCH DRIER PATTERN FOR MOST OF THE AREA. && .RIW WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 3 AM MDT FRIDAY WYZ001-002-012. && SHORT TERM...SKRBAC LONG TERM...AEM AVIATION...BRANHAM FIRE WEATHER...SKRBAC
Hazardous weather outlook, Apr 21, 1:58 PM MDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 158 PM MDT THU APR 21 2011 WYZ001>020-022>030-221100- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 158 PM MDT THU APR 21 2011 ...WINTER WEATHER ADVISORIES FROM NOON TODAY UNTIL 3 AM FRIDAY FOR THE NORTHWEST MOUNTAINS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SNOWFALL WILL INCREASE ACROSS THE NORTHWEST MOUNTAINS TODAY AND BECOME HEAVY AT TIMES THROUGH EARLY FRIDAY MORNING. STORM TOTAL SNOWFALL AMOUNTS OF 6 TO 12 INCHES ARE EXPECTED. PLEASE SEE WINTER WEATHER ADVISORY PRODUCTS FOR MORE INFORMATION. A COLD FRONT WILL PUSH ACROSS THE AREA TODAY WITH ISOLATED THUNDERSTORMS ACCOMPANYING THE FRONT. THE MAIN HAZARDS WITH THESE STORMS WILL BE SMALL HAIL...WIND GUSTS OF 40 TO 50 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW WILL INCREASE IN THE BIG HORN MOUNTAINS TONIGHT AND CONTINUE THROUGH FRIDAY ALONG WITH GUSTY NORTH WIND. SNOWFALL TOTALS OF 3 TO 7 INCHES ARE EXPECTED OVER AND NORTH OF POWDER RIVER PASS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY STRONG WIND GUSTS OR HAIL WITH THUNDERSTORMS TODAY ALONG WITH SNOWFALL AMOUNTS. TEAM RIVERTON
In the hours before
Special weather statement, Apr 21, 1:36 PM MDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
136 PM MDT THU APR 21 2011
WYZ001-012-212015-
TETON AND GROS VENTRE MOUNTAINS WY-YELLOWSTONE NATIONAL PARK WY-
136 PM MDT THU APR 21 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PARK AND
NORTHWESTERN TETON COUNTIES IN NORTHWEST WYOMING UNTIL 215 PM MDT...
AT 136 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF MYSTIC FALLS...OR 17 MILES
SOUTH OF WEST YELLOWSTONE...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH
SMALL HAIL.
THIS STORM WILL BE NEAR...
MYSTIC FALLS...OLD FAITHFUL AND KEPLER CASCADES AROUND 145 PM MDT.
FAIRY FALLS...LOWER BASIN LAKE AND GOOSE LAKE AROUND 150 PM MDT.
FOUNTAIN PAINT POT...GRAND LOOP RD MADISON TO GRANT AND FIREHOLE
CANYON AROUND 155 PM MDT.
MADISON AROUND 200 PM MDT.
GIBBONS FALLS AROUND 205 PM MDT.
GIBBON HILL...GRAND LOOP RD NORRIS TO MADISON AND NORRIS JCT AROUND
210 PM MDT.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4484 11106 4500 11077 4499 11057 4499 11056
4443 11018 4401 11105
TIME...MOT...LOC 1936Z 227DEG 33KT 4444 11099
BRANHAMSpecial weather statement, Apr 21, 2:36 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 236 PM MDT THU APR 21 2011 WYZ017-018-212115- LANDER FOOTHILLS-WIND RIVER BASIN- 236 PM MDT THU APR 21 2011 STRONG SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 55 MPH ARE EXPECTED TO MOVE ACROSS ETHETE AND THE WIND RIVER INDIAN RESERVATION THROUGH 315 PM. THIS WINDS WILL ALSO MAKE THERE WAY INTO RIVERTON AT SPEEDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH. RESIDENTS OF CENTRAL FREMONT COUNTY SHOULD BE ALERT FOR THESE STRONG SOUTHWEST WINDS AND AREAS OF RAIN SHOWERS THROUGH AT LEAST 315 PM. SKRBAC
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 3:38 AM MDT | Winter Weather Advisory | RIW | Fremont, Hot Springs, Lincoln, Park, Sublette, Teton | 23 hr |
| Apr 21, 1:36 PM MDT | Special Weather Statement | RIW | Teton | 39 min |
| Apr 21, 2:33 PM MDT | Severe Thunderstorm Warning | RIW | Lincoln | 42 min |
| Apr 21, 3:02 PM MDT | Special Weather Statement | RIW | 43 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.